Advertisement

Health unit issues opioid overdose alert for City of Kawartha Lakes

A spike in opioid overdoses has prompted the regional health unit to issue a drug alert for the City of Kawartha Lakes. Jonathan Hayward / The Canadian Press

A spike in opioid overdoses has prompted the regional health unit to issue a drug alert for the City of Kawartha Lakes.

The Haliburton, Kawartha, Pine Ridge District Health Unit on Monday afternoon issued an opioid overdose alert for the municipality following a “noticeable increase” in overdose over the past seven days.

Details were not provided.

The health unit’s overdose opioid report portal reported that from March 5-11, there were eight suspected drug overdoses within the health unit’s jurisdiction which also includes Northumberland and Haliburton counties.

For the month of March to date, there have been 10 reported suspected overdoses that required a visit to an emergency department. February reported 23 visits to an ER for an overdose, up from 22 reported in January.

Story continues below advertisement

The alert automatically flags increases in overdoses for community partners and first responders, which triggers enhanced outreach efforts and distribution of naloxone kits, the health unit says. Naloxone reverses the effects of a drug overdose until a victim can receive care at a hospital.

The latest health and medical news emailed to you every Sunday.

“The recent increase in overdoses is troubling, so we’re issuing the alert to inform the community to take precautions,” stated Leslie McLaughlin, the health unit’s substances and harm reduction coordinator.

“Contributing factors for these local overdoses may include people using alone or a potentially contaminated or poisoned drug supply that is leading to more severe overdose reactions.”

The health unit advises says anyone who uses drugs, or knows someone who does, should take the following precautions:

  • Don’t use drugs alone — if you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at1-888-668-NORS (6677) ,or use a buddy system and call a friend.
  • Test a small amount of the drug before you use it.
  • Avoid mixing drugs or sharing drugs.
  • Call 911 in the event of an overdose
  • Avoid using damaged or modified pipes/needles.
  • Keep a naloxone kit on hand. You can get a kit at most pharmacies and needle exchange sites.
Advertisement

Sponsored content

AdChoices